Nebraska, 2024

Flash Flooding and Flood in Nebraska, May 30 to 31, 2024

May 30 to 31, 2024 · NWS GID · 3 events in 2 counties and zones

Multiple rounds of thunderstorms brings isolated, but significant, heavy rainfall to portions of Howard County from May 30th into the 31st. The initial bout of strong thunderstorms and heavy rainfall developed during the early morning hours of May 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
$12 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Multiple rounds of thunderstorms brings isolated, but significant, heavy rainfall to portions of Howard County from May 30th into the 31st. The initial bout of strong thunderstorms and heavy rainfall developed during the early morning hours of May 30th. This activity was the result of a mesoscale convective vortex (MCV) that emanated from convection over the High Plains the previous evening. Another round of strong thunderstorms and heavy rainfall moved through during the afternoon hours of the 31st. The two rain events combined to produce several inches of rainfall, which resulted in areas of flooding and flash flooding. Statistically speaking, the amount and rate of the rainfall made this event a 100 year flood.

The Farwell and Elba areas were hit particularly hard, in which impacts included: many rural roads closed, highways had at least shallow water running over them but were not closed, homes with water inside, and flooded cropland. There were videos of rapidly rushing streams and flows of water from fields, with another video showing maintainers being used to clear debris from portions of Highway 92 east of Ashton near the Sherman/Howard County line. Finally, the Turkey Creek near Dannebrog crested just below the record crest, which was set during the Bomb Cyclone in March 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 30, 6:27 AM CST, 1 hour 3 minutes earlier. Its key messages:

  • More active pattern expected for the rest of the week and through early next week, though official forecast likely sounds worse/wetter than what reality will be for most.
  • Some of the thunderstorms may be strong to severe, at times, but there currently aren't any strong indications for organized and/or widespread severe weather.
  • Rainfall amounts will be HIGHLY variable across the region, as is typical for the warm season. Reasonable high end amounts over the next 5 days (ensemble 90-95th percentile) are 3-5", which could lead to isolated hydro concerns if that pans out.
  • Temperatures will remain remarkably steady in the 70s-80s (highs) and 50s-60s (lows) for most of the next 7-10 days, though areas SW of the Tri-Cities may make a run into the low 90s at times Sun-Tue.
Area forecast discussion, May 30, 6:27 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
727 AM CDT Thu May 30 2024

...Aviation Update...

.KEY MESSAGES...

- More active pattern expected for the rest of the week and
  through early next week, though official forecast likely
  sounds worse/wetter than what reality will be for most.

- Some of the thunderstorms may be strong to severe, at times,
  but there currently aren't any strong indications for
  organized and/or widespread severe weather.

- Rainfall amounts will be HIGHLY variable across the region, as
  is typical for the warm season. Reasonable high end amounts
  over the next 5 days (ensemble 90-95th percentile) are 3-5",
  which could lead to isolated hydro concerns if that pans out.

- Temperatures will remain remarkably steady in the 70s-80s
  (highs) and 50s-60s (lows) for most of the next 7-10 days,
  though areas SW of the Tri-Cities may make a run into the low
  90s at times Sun-Tue.

&&

.DISCUSSION...
Issued at 450 AM CDT Thu May 30 2024

Much more "messy", almost summer-like, upper pattern is
forecast to settle in for the next several days with shower and
thunderstorm chances for at least portions of the forecast area
essentially a daily/nightly occurrence. The pattern won't come
with the summer-like heat, however.

Today - Tonight:
Convection has largely played out as expected over the past 9-12
hours and is indeed scattered and fairly weak currently. Several
MCVs are evident in regional mosaic radar loops, and to some
extent surface observations, which will "muddy the waters" for
forecasting convective trends today. The most obvious MCV
locally is currently just NW of Kearney, but additional MCVs are
also noted in northern Neb. and central Kan. These will slowly
shift E throughout the morning and continue to provide weak
ascent for iso-scat new development within a generally uncapped,
weak elevate CAPE environment. Shear is also weak through at
least midday, so really not much of a severe risk this morning.

Assuming some subsidence behind departing MCVs allows for at
least a few hrs of mixed sunshine, should be able to develop
some moderate instability (1000-1500 J/kg MLCAPE) immediately
along and just ahead of the front by late aftn/early eve as low
levels gradually moisten on continued Srly flow. SREF deep layer
bulk shear increases to ~30kt this eve, but appears the
strongest mid-level flow will remain well post-frontal.
Nonetheless, this CAPE/shear parameter space will probably be
adequate for marginally severe hail and wind. Capping is weak
thanks to H7 temps of 8C or less, so would expect relatively
early development along the sfc convergence zone from near Ord
to Lexington around 20Z. Activity should move E and SE through
the evening, probably still on a scattered basis through 03Z.
Some uptick in coverage will be possible thereafter, either from
MCVs moving off the high plains, or from increasing low level
jet. This could keep the marginal severe threat going well into
the overnight. PWATs are forecast to pool around 1.5" along the
frontal zone this eve/overnight, so with complex storm mergers
and/or slow effective forward motions, could have some locally
heavy rainfall. General consensus of model data suggests areas
along and S of the state line would be most at risk for isolated
2-4" of rain in short amount of time. Rainfall amounts,
however, will be HIGHLY variable across the region with many
areas staying mostly dry. This looks to be general idea each of
the next several days - some see isolated heavy rain, many
others miss out completely.

Friday-Friday Night:
Lingering showers and thunderstorms in the morning should
gradually end/shift S-SE with the composite front/outflow
through the daytime hours as upper support becomes increasingly
meager. Can't rule out an iso pop-up storm anytime in the aftn
or eve thanks to uncapped moist BL, as evident by light and
spurious QPF in various model output. Also, EC has been
insistent that an MCS could clip areas SW of the Tri-Cities Fri
night, though confidence on this is low given weak 850mb flow.

Weekend:
Rain chances continue through the entire weekend, but definitely
don't want to give the impression that either day is a washout.
In fact, think most will stay dry through late aftn Sat as the
main risk locally should come from scattered storms that develop
in central Nebraska then move SE during the evening - perhaps in
the form of one or two MCSs. Belt of stronger deep layer shear
remains just off to the N, so think severe threat should be
fairly similar to today and mostly of the marginal variety.
Overnight convection should have more LLJ to work with. Kind of
a wash, rinse, repeat for Sunday in terms of expecting timing
and location of initial development. This round of activity
could have more organization/intensity with it, though, given
higher values of both instability and shear, as well as more
coherent shortwave trough and possibly a front. Confidence in
the higher CAPE/shear overlap occurring this far S is too low
for a formal outlook from the SPC, but something to monitor for
potential impacts to Sunday evening outdoor activities.

Next week:
Forecast confidence continues on the low side early week, at
least in terms of shower/thunderstorm details on Monday, thanks
to weak zonal flow and potential for one or more boundaries to
linger in the region from previous rounds of convection.
Ensembles have started to come into better agreement regarding a
stronger shortwave trough moving through the central/northern
Plains in the Tuesday-ish time frame - which would likely send
at least a moderately strong cold front through the region and
possibly bring an end to the frequent rain chances for a few
days. Ahead of this front, some areas could make a run at the
low 90s Sun-Tue, but otherwise much of the next 7-10 days look
to be mainly mid 70s to 80s for high temperatures. Fairly
seasonable for late May - early June.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 727 AM CDT Thu May 30 2024

- General overview for KGRI/KEAR:
Although the majority of the period will likely feature VFR
ceiling/visibility and rain/thunderstorm-free conditions,
particularly the 23-06Z time frame (this evening) could feature
at least brief (but perhaps strong to severe) thunderstorm
potential, and particularly the 06-12Z time frame (early Fri AM)
could bring sub-VFR ceiling and visibility in low clouds/light
fog. Aside from any potential short-term gustiness/erratic
direction shifts associated with thunderstorm activity, winds
will not be a major issue, with even gusts topping out mainly no
more than 15-20KT.

- Ceiling/visibility/precipitation/thunderstorm details:
Right out of the gate this morning, KGRI will have about another
hour of passing rain shower potential, but for the most part,
latest higher-res models are more suggestive that these first
10-12 hours will prevail dry/storm-free with any possible
ceiling no lower than low-end VFR. The main time frame for
possible, isolated to scattered thunderstorm activity appears to
focus 23-06Z. Given inherent uncertainty in any finer details,
have simply kept with generic "vicinity thunderstorm" (VCTS) for
now, and defer any more refined TEMPO/prevailing groups to later
issuances. There is an outside chance that KGRI/KEAR could see a
severe storm during this time, with the main hazards being
gusts to around 50KT and/or hail to around quarter size.

Once convective potential largely ends by around 06Z, there are
increasing chances for sub-VFR ceiling/visibility late in the
period. Although it is possible that visibility could be as poor
as IFR and ceiling as low as IFR/LIFR, opted to not go quite
this pessimistic quite yet, and thus went with MVFR
ceiling/visibility for now.

- Wind details:
Aside from any enhanced gustiness/erratic directional changes
from thunderstorm activity (which would be most favored between
23-06Z), winds through the first half of the period today will
mainly be 10-15KT/gusts 15-20KT out of the south-southeast. Then
overnight into early Fri AM, directional will shift more
northeasterly at speeds under 10KT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Thies
AVIATION...Pfannkuch
Hazardous weather outlook, May 30, 4:21 AM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
521 AM CDT Thu May 30 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
311030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
521 AM CDT Thu May 30 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

While most locations will remain dry or only briefly be affected
by thunderstorms, isolated to widely scattered activity will be a
possibility through the entirety of today and tonight. Some of the
thunderstorms this afternoon into the overnight could be strong to
marginally severe. The main risks are quarter size hail and 60 MPH
wind gusts. Locally heavy rain is also possible given relatively
slow storm motions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Off and on thunderstorm chances persist Friday through early next
week, with overall highest chances seeming to favor the evening
and overnight hours Saturday and Sunday. Some of this activity
could be strong to severe, but predictability remains too low for
specific details this far out. If repeated rounds of thunderstorms
indeed occur over the same areas, then heavy rainfall and
localized flooding may also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Local storm report, May 30, 6:47 AM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
747 AM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 AM     Rain             Ashton                  41.25N 98.80W
05/30/2024  M2.48 Inch       Sherman            NE   Mesonet

            Rainfall so far this morning.

&&

ADP

The radar

The Grand Island radar (KUEX), 117 km away, was scanning. The volume nearest the first event began at 13:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Howard

When
May 30, 7:30 AM CST to 12:45 PM CST
Where
Howard County, 6.24 mi W of Cotesfield to 6.38 mi NNE of St Paul
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$4.0 million
Reported by
Emergency Manager
Coordinates
41.343, -98.748

Radar estimates and local reports showed that between 2 and 5 inches of rain fell across the area, mostly in a period of two hours from approximately 7AM to 9AM. The highest amounts occurred in central and west-central portions of Howard County. Emergency management and law enforcement reported that water was covering parts of Highway 92 in the Farwell area as well as parts of Highway 11 in the Elba area. Water was running over rural roads, and numerous rural roads ended up being closed. Small creeks were flooded, with this water eventually making into and flooding the Turkey Creek, which runs north of Dannebrog and eventually into the Middle Loup River.

Flash Flood, Sherman

When
May 30, 7:30 AM CST to 12:45 PM CST
Where
Sherman County, 7.43 mi NNE of Ashton to 5.33 mi NNE of Ashton
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$4.0 million
Reported by
Emergency Manager
Coordinates
41.343, -98.748

Radar estimates and local reports showed that between 2 and 5 inches of rain fell across the area, mostly in a period of two hours from approximately 7AM to 9AM. The highest amounts occurred in central and west-central portions of Howard County. Emergency management and law enforcement reported that water was covering parts of Highway 92 in the Farwell area as well as parts of Highway 11 in the Elba area. Water was running over rural roads, and numerous rural roads ended up being closed. Small creeks were flooded, with this water eventually making into and flooding the Turkey Creek, which runs north of Dannebrog and eventually into the Middle Loup River.

Flood, Howard

When
May 30, 12:45 PM CST to May 31, 9:00 PM CST
Where
Howard County, 6.24 mi W of Cotesfield to 6.38 mi SSE of St Paul
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$4.0 million
Reported by
Emergency Manager
Coordinates
41.343, -98.748

Following the 2 to 5 inches that fell across the area on the 30th, another round of showers and thunderstorms brought an additional 1 to 2 inches of rain to the area during the early afternoon hours of the 31st. Numerous rural roads remained closed, and some bridges were washed out. Farwell was accessible only by rural roads, as the main paved entry into town remained covered in water. At least one resident was unable to access their home for a period of time due to the floodwaters. Emergency management reported that one resident who lived along Turkey Creek had to be evacuated from their home. The automated gauge on Turkey Creek showed a rapid rise on the 30th, reaching its flood stage of 17.0 feet around 10:45 AM CDT on the 30th. It remained in or near flood stage on into the evening of the 31st, peaking at a stage of 20.4 feet around 5 PM CDT on the 30th, stopping just below its record stage of 20.74 feet from March of 2019.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180379, 1180380, 1180395.